Virginia, 2011

Hail and Damaging Winds in Virginia, July 30, 2011

July 30, 2011 · NWS RNK · 14 events in 10 counties and zones

A cold front and an outflow boundary from earlier thunderstorms upstream both moved across the area during the afternoon. These boundaries helped spark numerous showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front and an outflow boundary from earlier thunderstorms upstream both moved across the area during the afternoon. These boundaries helped spark numerous showers and thunderstorms. Enough instability developed during the afternoon to allow some of these storms to become severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 30, 1:18 PM EST, 27 minutes earlier.

Area forecast discussion, Jul 30, 1:18 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
218 PM EDT SAT JUL 30 2011

.SYNOPSIS...
A COLD FRONT WILL STALL SOUTH OF THE NORTH CAROLINA BORDER
TONIGHT. BY SUNDAY NIGHT THE FRONT WILL SINK FARTHER SOUTH INTO
THE CAROLINAS. HIGH PRESSURE RETURNS TO THE AREA EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 17Z...1PM EDT...THE SURFACE COLD FRONT IS SOUTH OF THE
REGION NEAR THE NC/SC BORDER. CURRENTLY PROGRESSING INTO THE AREA
IS THE 850 MB FRONT. ISOLATED CONVECTION STARTED DEVELOPING ALONG
IT AROUND 16Z...NOON...AND COVERAGE HAS CONTINUED TO INCREASE
SINCE THAT TIME. ANTICIPATE NO SIGNIFICANT CHANGES TO PLACEMENT OF
THE BEST POPS THIS AFTERNOON NEAR AND JUST WEST OF THE BLUE RIDGE
THIS AFTERNOON AS THIS 850 MB FRONT MOVES THROUGH. HAVE MADE
TWEAKS TO THE HOURLY TEMPERATURE...DEW POINT AND SKY COVER GRIDS
THROUGH THE AFTERNOON BASED ON THE LATEST VALUES.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
THE SURFACE COLD FRONT WILL STALL SOUTH OF THE NC/VA BORDER WHILE THE
85H BOUNDARY BECOMES QUASI-STATIONARY OVER THE AREA. SUNDAY
AFTERNOONS CONVECTION ACROSS NORTH CAROLINA AND ALONG THE SURFACE
FRONT SHOULD PUSH THE FRONT SOUTH DURING THE EVENING AND ALLOW
DRIER AIR TO ENTER THE AREA FROM THE NORTHWEST. KEPT THE HIGHEST
POPS ACROSS THE SOUTHERN PORTION OF RNK CWA SUNDAY. POPS DECREASE
OVERNIGHT SUNDAY AND REMAIN DRY ON MONDAY.

RAIN AND CLOUDS WILL LIMIT TEMPERATURES FROM WARMING SUNDAY
ESPECIALLY ALONG THE VA/NC BORDER. WILL CARRY TEMPERATURES CLOSER TO
NORMAL AND NEAR GUIDANCE. COULD SEE COOLER TEMPERATURES SUNDAY IF
SHOWERS DEVELOP EARLY OR BECOME MORE WIDESPREAD THAN FORECASTED.
DRIER AIR AND ABUNDANT SUNSHINE ON MONDAY WILL ALLOW TEMPERATURES
TO WARM A FEW DEGREES ABOVE NORMAL.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
THE LONG RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT KEEPING THE
FORECAST AREA UNDER AN UPPER LEVEL NORTHWEST FLOW EARLY IN THE LONG
TERM PERIOD...WITH THE UPPER FLOW RELAXING TO A MORE ZONAL FLOW ON
THE NORTHERN PERIPHERY OF THE SOUTHERN SUB-TROPICAL RIDGE.

THE 00Z/29 ECMWF IS NOT QUITE AS AMPLIFIED BY THE END OF THE LONG
TERM PERIOD AS THE GFS AND WAS THE PREFERRED SOLUTION.

THIS TRANSLATES TO A GRADUAL WARMING TREND THROUGH THE LONG TERM
PERIOD...UNTIL FRIDAY WHEN THE LONG RANGE MODELS AGREE AN UPPER
LEVEL SHORT WAVE APPROACHING...WHICH WILL BRING THE BEST CHANCE FOR
PRECIPITATION DURING THE WEEK. STILL...TEMPS FRIDAY WILL BE VERY
WARM. OTHERWISE...TEMPERATURES SHOULD BE ABOVE NORMAL...ESPECIALLY
TUESDAY-THURSDAY WHEN GEFS ENSEMBLES SHOW 850MB TEMPS 1-2 STANDARD
DEVIATIONS ABV NORMAL.

OUTSIDE OF THE HIGHER POPS FOR FRIDAY...COVERAGE OF THUNDERSTORMS
SHOULD GRADUALLY INCREASE...ESPECIALLY IN THE MOUNTAINS...FROM
WEDNESDAY TO THURSDAY AS A LOW LEVEL THETA-E AXIS PUSHES INTO THE
AREA.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
CONDITIONS WILL REMAIN PRIMARILY VFR THROUGH THE REMAINDER OF THE
AFTERNOON AND INTO THE EARLY EVENING. THE EXCEPTION TO THIS RULE
WILL BE WHERE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
OCCURRING. DEVELOPMENT STARTED AROUND 16Z...NOON...AND HAS SINCE
CONTINUED TO SPREAD IN COVERAGE THIS AFTERNOON...BUT FOR THE MOST
PART STILL IS ISOLATED. UNDER THE HEAVIER SHOWERS AND STORMS
EXPECT BRIEF...LOCALIZED IFR/MVFR CONDITIONS. WHILE A SURFACE COLD
HAS PASSED TO OUR SOUTH...THE FRONT AROUND 850 MB WILL LINGER OVER
THE REGION INTO SUNDAY. THIS WILL MEAN A CONTINUED CHANCE OF
SCATTERED SHOWERS AND STORMS. WITH THE BOUNARY LAYER FRONT TO OUR
SOUTH...WE ARE EXPECTING LOW LEVEL WINDS TO CONTINUE VEERING TO
THE NORTHEAST TONIGHT. WITH LINGERING MOISTURE...ANTICIPATE LOW
END VFR CEILING TO DEVELOP ACROSS MUCH OF THE AREA OVERNIGHT.
THERE COULD BE AREAS WITH MVFR CIGS...BUT HAVE NOT INCLUDED THAT
POSSIBILITY AT THIS POINT IN THE TAFS. ALSO ANTICIPATE THE
DEVELOPMENT OF MVFR LIGHT FOG ACROSS ANY AREAS TODAY THAT RAIN.
ANY SUB-VFR VSBYS SHOULD IMPROVE TO VFR BY 15Z...11 AM...ON
SUNDAY. THE PROXIMITY OF THE 850 MB FRONT WILL HELP MAINTAIN
ISOLATED TO SCATTERED SHOWERS AND A FEW STORMS ACROSS THE AREA
TONIGHT INTO EARLY SUNDAY.

THANKS TO A STALLED 850 MB FRONT...BKN-OVC LOW END VFR CIGS AND
LOCALIZED MVFR CIGS WILL CONTINUE SUNDAY AFTERNOON INTO SUNDAY
NIGHT ALONG WITH ISOLATED TO SCATTERED SHOWERS AND STORMS.

MAINLY VFR CONDITIONS WILL EXIST MONDAY THROUGH WEDNESDAY AS HIGH
PRESSURE RETURNS TO THE AREA. LATE NIGHT MVFR VALLEY FOG WILL BE
POSSIBLE...ESPECIALLY IN THOSE AREAS THAT RECEIVED SIGNIFICANT
RAIN SATURDAY THROUGH SUNDAY.

ON THURSDAY...A COLD FRONT WILL HEAD SOUTH THROUGH THE AREA.
ANTICIAPTE LOCALIZED MVFR CONDITIONS WITH ISOLATED TO SCATTERED
SHOWERS AND STORMS.

&&

.CLIMATE...
BLUEFIELD WILL BE CLOSE TO THEIR RECORD HIGH FOR TODAY.

SATURDAY RECORDS:
ROANOKE.....101 SET IN 1931
LYNCHBURG...100 SET IN 1953
DANVILLE....101 SET IN 1953
BLACKSBURG...94 SET IN 1953
BLUEFIELD....88 SET IN 1987

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/DS
SHORT TERM...RCS
LONG TERM...PH
AVIATION...DS
CLIMATE...
Hazardous weather outlook, Jul 30, 3:01 AM EST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 AM EDT SAT JUL 30 2011

VAZ007-009>014-018>020-022>024-034-035-045>047-WVZ042>045-310900-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-GREENBRIER-
401 AM EDT SAT JUL 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ON THIS
AFTERNOON AND EVENING AS A COLD FRONT APPROACHES OUR REGION. THE
MAIN THREATS FROM THESE STORMS WILL BE VERY HEAVY RAIN AND DAMAGING
WIND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ015>017-032-033-043-044-058-059-310900-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-
HALIFAX-CHARLOTTE-
401 AM EDT SAT JUL 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ON THIS
AFTERNOON AND EVENING AS A COLD FRONT APPROACHES OUR REGION. THE
MAIN THREATS FROM THESE STORMS WILL BE VERY HEAVY RAIN AND DAMAGING
WIND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE THREAT OF ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH VERY
HEAVY RAIN AND DAMAGING WINDS WILL CONTINUE SUNDAY AND SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Roanoke radar (KFCX), 64 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Hail, Botetourt

When
July 30, 1:45 PM EST to 1:55 PM EST
Where
Botetourt County, 4.73 mi NW of Fincastle
Measured
1 in hail
Reported by
Public
Coordinates
37.540, -79.950

Hail, Alleghany

When
July 30, 1:45 PM EST
Where
Alleghany County, 0.69 mi S of Falling Spg
Measured
1 in hail
Reported by
Public
Coordinates
37.870, -79.980

Hail slightly larger than quarters fell on Cliffview Drive.

Thunderstorm Wind, Roanoke

When
July 30, 2:50 PM EST
Where
Roanoke County, 1.65 mi E of Cave Spg
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.230, -79.990

Several trees were blown down just south of the City of Roanoke. One was down on a power line on Colony Lane, another on a power line at Timberlane Avenue, and three more on a house and power line.

Thunderstorm Wind, Roanoke (C)

When
July 30, 2:50 PM EST to 3:00 PM EST
Where
Roanoke (C) County, 1.47 mi SSW of Roanoke
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.251, -79.961

Many trees were blown down across the southwest side of the City of Roanoke. A few of the streets with trees down were Avon Road, Ashby Road, and Rosalind Road.

Thunderstorm Wind, Franklin

When
July 30, 3:20 PM EST
Where
Franklin County, 2.14 mi SSW of Callaway
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
36.990, -80.060

Thunderstorm winds knocked a large tree down on Route 602.

Thunderstorm Wind, Franklin

When
July 30, 3:30 PM EST
Where
Franklin County, 4.88 mi WNW of Ferrum
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
36.950, -80.100

Thunderstorm winds knocked a tree down on Route 788.

Thunderstorm Wind, Campbell

When
July 30, 4:18 PM EST to 4:22 PM EST
Where
Campbell County, 2.82 mi SSW of Evington
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.190, -79.290

Several trees were blown down by thunderstorm winds across the southwest part of the county. One was on Route 626, another at the 100 block of Route 712 and another on Route 628. Power lines were also downed by some of these trees.

Thunderstorm Wind, Campbell

When
July 30, 4:35 PM EST
Where
Campbell County, 2.15 mi NW of Winfall
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.250, -79.130

Thunderstorm winds blew trees down on Wisecarver Road.

Lightning, Giles

When
July 30, 4:35 PM EST
Where
Giles County, Pearisburg
Property damage
$500
Reported by
Trained Spotter
Coordinates
37.320, -80.730

Lightning strike fried a safe.

Thunderstorm Wind, Appomattox

When
July 30, 4:48 PM EST
Where
Appomattox County, 1.79 mi WNW of Appomattox
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.360, -78.860

Thunderstorm winds knocked several trees down.

Thunderstorm Wind, Appomattox

When
July 30, 5:02 PM EST to 5:09 PM EST
Where
Appomattox County, 3.91 mi W of Evergreen
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.290, -78.850

Several trees down across the southern half of the county. One was down on Route 644, one on Route 679, one on Route 643, one on Route 719, one on Route 604, and another on Lee Grant Avenue.

Thunderstorm Wind, Charlotte

When
July 30, 5:30 PM EST
Where
Charlotte County, 2.31 mi ENE of Madisonville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.190, -78.640

Thunderstorm winds blew down a tree at 671 County Line Road.

Thunderstorm Wind, Charlotte

When
July 30, 5:34 PM EST
Where
Charlotte County, 2.27 mi N of Womacks
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
37.113, -78.698

A tree was blown down on Woodfork Road.

Thunderstorm Wind, Pittsylvania

When
July 30, 5:45 PM EST
Where
Pittsylvania County, 1.77 mi NE of Danville City
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
36.590, -79.260

Numerous trees blown down on Sandy Creek Church Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336880, 336881, 336890, 338177, 338694, 338695, 336924, 336928, 337103, 338693, 337097, 337098, 337099, 337101.